Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

August 31, 2020Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 31, 2020, 5:21 AM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 5:21 AM EDT (09:21 UTC)
Expired
Aug 31, 2020, 6:15 AM EDT
In force
54 min
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS81 KRLX 310921
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
521 AM EDT Mon Aug 31 2020

WVZ515>520-311015-
Southeast Nicholas-Northwest Raleigh-Southeast Raleigh-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
521 AM EDT Mon Aug 31 2020

...HEAVY RAIN WILL AFFECT NICHOLAS...NORTHEASTERN RALEIGH AND 
FAYETTE COUNTIES...

At 518 AM EDT, heavy rain was occurring over the area with rainfall 
rates of over an inch per hour at times.

Locations impacted include...
Beckley, Summersville, Fayetteville, Richwood, Rainelle, Babcock 
State Park, Oak Hill, Mount Hope, Ansted, Gauley Bridge, Hawks Nest 
State Park, Beaver and Pax.

This includes the following highways...
 West Virginia Turnpike between mile markers 46 and 66.
 Interstate 64 in West Virginia between mile markers 123 and 128.
 Route 19 between mile markers 1 and 51.

Torrential rainfall is occurring at times, which may cause ponding 
of water in urban areas, highways, streets and underpasses, as well 
as other poor drainage areas and low lying spots.

LAT...LON 3797 8138 3812 8134 3844 8086 3827 8044
      3808 8071 3810 8088 3808 8090 3806 8086
      3806 8081 3803 8083 3802 8080 3798 8077
      3772 8113
TIME...MOT...LOC 0918Z 221DEG 51KT 3815 8099 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:56 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 2:56 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
256 AM EDT Mon Aug 31 2020

.SYNOPSIS...
A warm front/surface low sends rain overspreading the area
today. Wavy front brings unsettled weather through Friday. High
pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM Monday...

As the surface low to the south passes east through this period, it
will continue to pump in moisture from the south causing fairly
steady rain going into the evening. Anomalously high PWATs will
provide modest measurable amounts today. The rainfall axis will
stay fairly center and east along the mountains where most of
the QPF is expected compared to the Ohio River Valley where the
least amount of rainfall will be expected. Since the eastern
fringes of the CWA will be under rain for the most time as the
aforementioned low traverses slowly eastward a flash flood watch
will go into effect at 8am and remain in effect until the rain
is cut off over the higher terrain late tonight.

Now until through the afternoon chances for convection increase
dramatically due to the available moisture, modest shear and
instability. The prime locations will be toward the south and
along the higher terrain where all of these thunderstorm
ingredients exist along with enough lifting. We are in a
marginal risk for severe storms from late morning through the
rest of today, so with enough upper level support and shear we
cannot rule out stronger to severe storms today. Having said
that, the main hazards from these storms would be damaging wind
and possible flash flooding. As the moisture gets cuts off and
instability decreases by the late evening thunderstorm
probability decreases to almost nil except for maybe the
extreme northeast territory where the moisture flux will
continue on for slightly longer.

Some of the hi-res models have us clearing out fairly well
overnight although soundings do indicate high clouds moving in
during the early morning hours. Other lower resolution models
have us under mostly cloudy conditions. This may be due to the
models picking up on possible fog development. With as much as
almost 2 inches of rain expected to fall during the daytime in
certain areas, any early morning clearing will cause radiational
cooling to spark fog development almost immediately. Possible
low stratus may develop as well so either way the stars will be
obstructed in one way or another.

While it will be difficult to break 80F today, it will still
feel warm, muggy and wet with dewpoints soaring back into the
70's and along with the obvious rainy conditons.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 208 AM Monday...

Shortwave ridging passes overhead Tuesday morning, before
addition shortwaves approach late in the day and overnight. A
wavy surface front pushed to our south early will return north
as a warm front Tuesday night. So, a brief break in the
unsettled weather is likely during the morning, but isolated to
widely scattered showers and thunderstorms are expected to
develop during the afternoon with daytime heating, and then
persisting into the overnight with the warm front lifting
through.

Temperatures Tuesday will warm back into the low to mid 80s in
the lowlands at it will be muggy with dewpoints in the upper 60s
to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 208 AM Monday...

The Wednesday through Friday period continues to look unsettled
as an initial closed low over the southern Plains opens up and
swings across the Ohio Valley. This activates the wavy front
which will spend the majority of those three days over or very
close to our CWA. As such, showers and thunderstorms will remain
a good bet, with chances peaking each afternoon but persisting
even at night. PWATs will be elevated at or above 2 inches
through Friday so heavy rainfall will be a concern. There could
also be a few strong to severe thunderstorms, especially
Thursday, when models show a good bit of shear to go along with
decent afternoon instability. Temps these three days are
uncertain as they will depend a great deal on how widespread and
persistent convection is. However, it will be very muggy with
dewpoints in the 70s.

The front finally works to our south by Saturday with a general
model consensus of Saturday being our best day with surface high
pressure in place bringing a brief cool down and reduction in
humidity. Another trough digs into the Plains and Midwest by
Sunday, however, and this tugs the front back northward bringing
renewed rain chances for our southern counties by Sunday
afternoon.

In general, saw no need to differ much from the NBM for forecast
details with decent model agreement through the period.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 245 AM Monday...

Southerly boundary layer flow will turn clockwise out of the west by
late Tuesday evening as the warm frontal boundary moves out of the
area. Surface wind will stay relatively light and southerly the
entire period. More rain will overspread the area from the south
moving north through now until this afternoon when taking a
more easterly progression as the system passes to the east in
the evening cutting off the rain by nightfall.

Visibility shouldn't go below MVFR at first although VIS will
suffer more in the northeast near EKN/CKB where the most rain
will fall. Expect possible periods of IFR VIS under steady
heavier rain from morning until late afternoon around this
area. Coded up optimistic prevailing VIS in TAFS where no
terminals go below MVFR, however chances of lower VIS will exist
during the afternoon/evening under better chances of convection
and heavier rain.

Once the rain ends by nightfall clouds should clear out fairly well
although soundings do indicate some high clouds in the area.
depending upon how cloud coverage goes, will control how much
fog develops. Confidence in clouds clearing is relatively high,
therefore went aggressive with restrictions to VIS for Tuesday
morning in the forecast. Expect IFR fog/stratus to possibly
develop in the wake of the rain providing plenty of moisture on
the ground which will ignite development under sufficient
radiational cooling in the early morning. Fog may start very
early at terminals who received the most rainfall which would
likely be CKB/EKN. However, cannot rule out dense fog elsewhere.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium to High

ALTERNATE SCENARIOS: Ceiling and visibility changes are likely
to vary as the low pressure system progresses east and provides
more rain and possible storms this afternoon/evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 08/31/20
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    L    H    H    H    H    M    M    H    H
HTS CONSISTENCY  H    H    H    H    M    M    H    H    L    H    M    H
BKW CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    L    L    L    L    L    L    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    L    L    M
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    M    H    H

AFTER 06Z TUESDAY...
IFR valley fog and/or possible dense fog likely overnight
Monday night into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 8 AM EDT this morning through late tonight
     for WVZ516-518-520-522>524-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JZ
NEAR TERM...JZ
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JZ
Hazardous weather outlook, Aug 31, 3:37 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Mon Aug 31 2020

WVZ516-518-520-522>524-526-010745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 AM EDT Mon Aug 31 2020

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013-015-024>028-033-034-039-040-515-517-519-521-525-
010745-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
337 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

A system will affect the area, bringing a soaking rainfall to much
of the region. Rainfall totals could exceed an inch, which, over
time, could lead to localized flooding, especially under a
thunderstorm or where heavy rain occurred over the past week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
029>032-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Gilmer-Lewis-Harrison-Taylor-
337 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 31, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 AM EDT Mon Aug 31 2020

WVZ515>520-311015-
Southeast Nicholas-Northwest Raleigh-Southeast Raleigh-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
521 AM EDT Mon Aug 31 2020

...HEAVY RAIN WILL AFFECT NICHOLAS...NORTHEASTERN RALEIGH AND
FAYETTE COUNTIES...

At 518 AM EDT, heavy rain was occurring over the area with rainfall
rates of over an inch per hour at times.

Locations impacted include...
Beckley, Summersville, Fayetteville, Richwood, Rainelle, Babcock
State Park, Oak Hill, Mount Hope, Ansted, Gauley Bridge, Hawks Nest
State Park, Beaver and Pax.

This includes the following highways...
 West Virginia Turnpike between mile markers 46 and 66.
 Interstate 64 in West Virginia between mile markers 123 and 128.
 Route 19 between mile markers 1 and 51.

Torrential rainfall is occurring at times, which may cause ponding
of water in urban areas, highways, streets and underpasses, as well
as other poor drainage areas and low lying spots.

LAT...LON 3797 8138 3812 8134 3844 8086 3827 8044
      3808 8071 3810 8088 3808 8090 3806 8086
      3806 8081 3803 8083 3802 8080 3798 8077
      3772 8113
TIME...MOT...LOC 0918Z 221DEG 51KT 3815 8099

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:32 AM EDTFlash Flood WarningRLXFayette5 hr
Aug 31, 9:53 AM EDTSpecial Weather StatementRLXLogan, Mingo112 min
Aug 31, 5:12 PM EDTSpecial Weather StatementRLXMingo78 min
Aug 31, 7:55 PM EDTFlash Flood WarningRLXMcDowell6 hr
Aug 31, 9:22 AM EDTFlash Flood WarningRLXLawrence3 hr
Aug 31, 7:59 AM EDTSpecial Weather StatementRLXCarter, Greenup31 min
Aug 31, 8:46 AM EDTSpecial Weather StatementRLXGreenup119 min
Aug 31, 5:38 PM EDTSpecial Weather StatementRLXBuchanan37 min

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.